Wyoming, 2020

High Wind in Wyoming, January 4, 2020

January 4, 2020 · NWS RIW · 2 events in 2 counties and zones

Southwest flow developed ahead of an advancing cold front and brought mixed down some strong wind level winds across portions of Natrona and southeastern Fremont County, Wyoming. The strongest wind occurred at the Natrona County airport where the maximum wind gust was 75 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Southwest flow developed ahead of an advancing cold front and brought mixed down some strong wind level winds across portions of Natrona and southeastern Fremont County, Wyoming. The strongest wind occurred at the Natrona County airport where the maximum wind gust was 75 mph. Winds along the wind prone areas of Wyoming Boulevard south of Casper, Wyoming, had frequent gusts above 58 mph with a maximum gust of 73 mph. The higher elevations of the Green Mountains also had strong winds with a maximum gust of 63 mph at the Fales Rock RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 4:40 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 4, 4:40 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
440 AM MST Sat Jan 4 2020

.SHORT TERM...Today through Monday night

We have a lot to talk about tonight. And with the contrast in the
weather, we will split the discussion into West and East of the
Divide.

West of the Divide...The main concern there is snow. As of this
morning, things are quiet and look to remain that way until around
noon. After that, there will likely be a period of snow as a cold
front swings across the area this afternoon into early this evening.
This system is a quick hitter and does not have a ton of moisture to
work with. However, there will be some decent upper level support in
the form of form of the left front quadrant of a jet streak moving
through the area during the afternoon. A few of the models even
have a bit of CAPE in the afternoon. In addition, with there will be
some wind with this system as it moves through. So, although we will
not issue any advisories, it could get nasty for a few hours this
afternoon, especially in the Tetons and Jackson Valley. I can't
even rule out a rumble of thunder with the heavier snow showers. We
will issue a special weather statement to cover for this. All
snow should end later tonight with mainly dry weather returning
late tonight into Sunday morning.

Active weather will continue into Sunday and Monday as well with a
couple of systems moving through the flow. With the Sunday the
system the models are in fairly decent agreement with timing with
Sunday afternoon and evening. They have differences in placement of
the heaviest snow though so this will have to be refined by later
shifts. There is even more disagreement on the Monday system. For
now, on Monday we kept POPs no higher than chance until things can
be fine tuned more.

East of the Divide...The main concern here shifts to wind. We
already have some strong winds in the favored areas, like near
Casper and Cody. High wind warnings are in effect for areas around
Natrona County and we will let these ride as is. The Cody foothills
are a bit trickier. There is plenty of wind at 700 millibars, up to
65 knots on some models. However, mesoscale models do not show much
of the wind reaching ground level, especially the higher winds.
There could be a high wind gust near Clark, but unless it reaches
Highway 120, impacts are nearly nil. We will go with a special
weather statement here as well although this will have to be watched
closely. Some strong winds may also occur in the Wind River Basin,
but this would be late today and this evening with northwest flow
following the cold frontal passage. This will also be the case for
northern Johnson County this evening, but high winds are not
expected here as well. Wind should decrease for all areas by
later tonight. As for snow, strong downsloping flow should keep
almost all areas dry. There could be a few flurries in the
Bighorns, but the models are notorious in having a huge wet bias
in that location so for now we kept things dry.

Sunday at this point looks like a lull in the wind for most areas.
It will turn colder behind the front. However, with the Pacific
origin of the system and lack of fresh snow cover, bitter cold
temperatures are not expected. Strong to possibly high winds may
return Monday in a couple of locations. One is in Sweetwater County
where some guidance is showing sustained 33 knot winds. The other is
in the Lee of the Absarokas with 700 millibar winds approaching 70
knots on some models. Something to watch definitely.

.LONG TERM...Tuesday through Saturday

A moist northwest flow will keep chances of light snow over the
far northwest Tuesday. At the surface a tight pressure gradient
between a surface high over southwest WY, and a lee tough in the
High Plains will result in windy west to southwest winds between
Rock Springs and Casper. Not expecting high wind.

A trough in the Gulf of Alaska Monday will push into the Pacific
Northwest Tuesday. This trough will dig southeast into the Rockies
Wednesday with the associated Pacific cold front pulling east
across the forecast area Wednesday. Snow is again likely over the
west from this system. Areas east of the Divide look to remain
mainly dry Wednesday. The far west could see advisory amounts of
snow from this system.

Another trough in the overall mean longwave trough is progged to
dig southeast out of Canada Thursday. The air mass in wake of the
associated cold front will be colder as it more continental in
nature than the trough on Wednesday. This system will continue
chances of snow over the west, but this time there are is a chance
for some snow east of the Divide. A transitory ridge on Friday
could give a brief break in the active weather pattern. Another
trough will more than likely impact the area next weekend.

Temperatures on Thursday and Friday are expected to be about 10 to
as much as 20 degrees below average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 434 AM MST Sat Jan 4 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur through the period. KCPR and KCOD will see
a gusty wind today into this evening. KCOD will have westerly
low-level wind shear at times this morning when winds go variable
or light easterly. Wind will increase at the other terminal sites
around 18 to 19Z and continue into this evening. Wind speeds will
be decreasing after 04Z. Snow showers this afternoon and evening
will be confined to the Absaroka and Wind River mountains where
lower ceilings and some mountain top obscuration will occur. The
snow showers will be ending toward 06Z.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Patchy fog will impact the western valleys through about 16Z with
IFR/MVFR conditions possible at times at KBPI, KPNA and KJAC.

A weather system will bring snow and wind to the western WY
mountains after 19Z through about 04Z, then decrease. Expect low
ceilings and frequent mountain obscuration. KJAC airport will see
increasing wind speeds after 17Z, then a burst of snow with gusty
wind around 20Z until 02Z with MVFR/IFR conditions. Then improving
conditions at KJAC by 06Z. Low level wind shear is expected today
through 02Z at the KJAC airport.

The other terminal sites will see VFR conditions through the period.
A gusty wind will be common on Saturday afternoon, decreasing by
06Z.

&&

.FIRE WEATHER...

After a dry start, a cold front will cross the state this afternoon
and tonight. A period of snow is likely in western Wyoming. Much of
central Wyoming should be dry with gusty winds. Strong to possibly
high winds will be possible in portions of Park, Johnson, Fremont
and Natrona Counties this afternoon and evening. Relative humidity
will remain above critical levels. Mixing and smoke dispersal will

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for WYZ019-020.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Murrell/Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 4, 1:58 AM MST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
158 AM MST Sat Jan 4 2020

WYZ001>020-022>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
158 AM MST Sat Jan 4 2020

...High Wind Warning in effect for Southeast Fremont and Natrona
Counties...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Windy conditions, including some high winds, for many areas east
of the Divide, especially in Natrona, Park, Johnson and Fremont
Counties. Please see warnings, statements and forecasts for
details.

A period of snow in the west this afternoon this afternoon and
evening, with a brief period of heavy snow possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday afternoon through Monday...Periods of snow at times over
the far west and northwest.

Wednesday and Thursday...Light to perhaps moderate amounts of
snow over the west. Some snow possible east of the Divide on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encourage to report snowfall totals and wind
gusts past 50 mph.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 4, 7:52 AM MST to 6:08 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds blew throughout much of Natrona County. Some of the stronger gusts included 75 mph at the Natrona County airport and 73 mph along Wyoming Boulevard on the south side of Casper, Wyoming.

High Wind, Green Mountains & Rattlesnake Range

When
January 4, 12:10 PM MST to 2:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS site at Fales Rock had a maximum wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868821, 868820.